Alert archive / Alabama / Frost Advisories in 2014

Frost Advisory 5, NWS Birmingham, AL

November 2, 201432 counties in Alabama

NWS Birmingham, AL issued this frost advisory at Nov 2, 2014, 2:17 PM CST for 32 counties in Alabama. It took effect at Nov 2, 2014, 10:12 PM CST. It was in force for 9 hr.

The area

The counties it named.

The facts

Issued
Nov 2, 2014, 2:17 PM CST (20:17 UTC)
In effect from
Nov 2, 2014, 10:12 PM CST
Expired
Nov 3, 2014, 7:00 AM CST
In force
9 hr
Issued by
NWS Birmingham, AL
All 32 counties

Autauga County, AL, Barbour County, AL, Bibb County, AL, Blount County, AL, Bullock County, AL, Chilton County, AL, Coosa County, AL, Dallas County, AL, Elmore County, AL, Fayette County, AL, Greene County, AL, Hale County, AL, Jefferson County, AL, Lamar County, AL, Lee County, AL, Lowndes County, AL, Macon County, AL, Marengo County, AL, Marion County, AL, Montgomery County, AL, Perry County, AL, Pickens County, AL, Pike County, AL, Russell County, AL, Shelby County, AL, St. Clair County, AL, Sumter County, AL, Talladega County, AL, Tallapoosa County, AL, Tuscaloosa County, AL, Walker County, AL, Winston County, AL

The radar

The Birmingham radar (KBMX), 27 km from the middle of the area, began a volume at 20:19 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Birmingham, AL (KBMX), launched 12:00Z, 8.3 hours before the alert went out and 28 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Birmingham, AL at 12:00Z on 2014-11-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Birmingham, AL at 12:00Z on 2014-11-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -73 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2109 m above ground
0-6 km bulk shear
38 kt
0-1 km storm-relative helicity
-73 m²/s²
0-3 km storm-relative helicity
-11 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

289 
WWUS74 KBMX 022017
NPWBMX

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE BIRMINGHAM AL
217 PM CST SUN NOV 2 2014

...COLD CONDITIONS CONTINUE ACROSS CENTRAL ALABAMA...

ALZ018>021-028-029-038-031100-
/O.NEW.KBMX.FZ.W.0006.141103T0600Z-141103T1300Z/
ETOWAH-CALHOUN-CHEROKEE-CLEBURNE-CLAY-RANDOLPH-CHAMBERS-
INCLUDING THE CITIES OF...GADSDEN...ANNISTON...CENTRE...HEFLIN...
ASHLAND...ROANOKE...VALLEY...LANETT...LAFAYETTE
217 PM CST SUN NOV 2 2014

...FREEZE WARNING IN EFFECT FROM MIDNIGHT TONIGHT TO 7 AM CST
MONDAY...

THE NATIONAL WEATHER SERVICE IN BIRMINGHAM HAS ISSUED A FREEZE
WARNING...WHICH IS IN EFFECT FROM MIDNIGHT TONIGHT TO 7 AM CST
MONDAY. 

* TEMPERATURES...IN THE 28 TO 32 DEGREE RANGE.

* IMPACTS...THESE LOW TEMPERATURES CAN KILL SENSITIVE VEGETATION
  AND MAY END THE GROWING SEASON.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FREEZE WARNING MEANS SUB-FREEZING TEMPERATURES ARE IMMINENT OR
HIGHLY LIKELY. THESE CONDITIONS WILL KILL CROPS AND OTHER
SENSITIVE VEGETATION.

&&

$$

ALZ011>015-017-022>027-030>037-039>050-031100-
/O.NEW.KBMX.FR.Y.0005.141103T0600Z-141103T1300Z/
MARION-LAMAR-FAYETTE-WINSTON-WALKER-BLOUNT-PICKENS-TUSCALOOSA-
JEFFERSON-SHELBY-ST. CLAIR-TALLADEGA-SUMTER-GREENE-HALE-PERRY-
BIBB-CHILTON-COOSA-TALLAPOOSA-MARENGO-DALLAS-AUTAUGA-LOWNDES-
ELMORE-MONTGOMERY-MACON-BULLOCK-LEE-RUSSELL-PIKE-BARBOUR-
INCLUDING THE CITIES OF...HAMILTON...SULLIGENT...VERNON...
FAYETTE...DOUBLE SPRINGS...JASPER...ONEONTA...CARROLLTON...
TUSCALOOSA...BIRMINGHAM...HOOVER...COLUMBIANA...PELHAM...
ALABASTER...PELL CITY...MOODY...TALLADEGA...SYLACAUGA...
LIVINGSTON...EUTAW...GREENSBORO...MOUNDVILLE...MARION...
CENTREVILLE...CLANTON...ROCKFORD...ALEXANDER CITY...DADEVILLE...
DEMOPOLIS...LINDEN...SELMA...PRATTVILLE...FORT DEPOSIT...
HAYNEVILLE...WETUMPKA...TALLASSEE...MONTGOMERY...TUSKEGEE...
UNION SPRINGS...AUBURN...OPELIKA...PHENIX CITY...TROY...EUFAULA
217 PM CST SUN NOV 2 2014

...FROST ADVISORY IN EFFECT FROM MIDNIGHT TONIGHT TO 7 AM CST
MONDAY...

THE NATIONAL WEATHER SERVICE IN BIRMINGHAM HAS ISSUED A FROST
ADVISORY...WHICH IS IN EFFECT FROM MIDNIGHT TONIGHT TO 7 AM CST
MONDAY. 

* TEMPERATURES...IN THE MID 30S.

* IMPACTS...FROST CAN KILL SENSITIVE VEGETATION.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FROST ADVISORY MEANS THAT FROST IS POSSIBLE. SENSITIVE OUTDOOR
PLANTS MAY BE KILLED IF LEFT UNCOVERED.

&&

$$
1 follow-up statement
128 
WWUS74 KBMX 030412
NPWBMX

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1012 PM CST SUN NOV 2 2014

...COLD CONDITIONS EXPECTED OVERNIGHT ESPECIALLY IN LOW-LYING
AREAS...

ALZ017-026-027-036-037-043-045>050-031300-
/O.UPG.KBMX.FR.Y.0005.141103T0600Z-141103T1300Z/
/O.EXB.KBMX.FZ.W.0006.141103T0412Z-141103T1300Z/
BLOUNT-ST. CLAIR-TALLADEGA-COOSA-TALLAPOOSA-ELMORE-MACON-BULLOCK-
LEE-RUSSELL-PIKE-BARBOUR-
INCLUDING THE CITIES OF...ONEONTA...PELL CITY...MOODY...
TALLADEGA...SYLACAUGA...ROCKFORD...ALEXANDER CITY...DADEVILLE...
WETUMPKA...TALLASSEE...TUSKEGEE...UNION SPRINGS...AUBURN...
OPELIKA...PHENIX CITY...TROY...EUFAULA
1012 PM CST SUN NOV 2 2014

...FREEZE WARNING IN EFFECT UNTIL 7 AM CST MONDAY...

THE NATIONAL WEATHER SERVICE IN BIRMINGHAM HAS ISSUED A FREEZE
WARNING...WHICH IS IN EFFECT UNTIL 7 AM CST MONDAY. THE FROST
ADVISORY IS NO LONGER IN EFFECT. 

* TEMPERATURES...IN THE LOWER 30S PARTICULARLY IN LOW-LYING AREAS. 

* IMPACTS...THESE LOW TEMPERATURES CAN KILL SENSITIVE VEGETATION
  AND MAY END THE GROWING SEASON.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FREEZE WARNING MEANS SUB-FREEZING TEMPERATURES ARE IMMINENT OR
HIGHLY LIKELY. THESE CONDITIONS WILL KILL CROPS AND OTHER
SENSITIVE VEGETATION.

&&

$$

ALZ018>021-028-029-038-031300-
/O.EXT.KBMX.FZ.W.0006.141103T0412Z-141103T1300Z/
ETOWAH-CALHOUN-CHEROKEE-CLEBURNE-CLAY-RANDOLPH-CHAMBERS-
INCLUDING THE CITIES OF...GADSDEN...ANNISTON...CENTRE...HEFLIN...
ASHLAND...ROANOKE...VALLEY...LANETT...LAFAYETTE
1012 PM CST SUN NOV 2 2014

...FREEZE WARNING NOW IN EFFECT UNTIL 7 AM CST MONDAY...

* TEMPERATURES...IN THE 28 TO 32 DEGREE RANGE PARTICULARLY IN LOW
  LYING AREAS.

* IMPACTS...THESE LOW TEMPERATURES CAN KILL SENSITIVE VEGETATION 
  AND MAY END THE GROWING SEASON. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FREEZE WARNING MEANS SUB-FREEZING TEMPERATURES ARE IMMINENT OR
HIGHLY LIKELY. THESE CONDITIONS WILL KILL CROPS AND OTHER
SENSITIVE VEGETATION.

&&

$$

ALZ011>015-022>025-030>035-039>042-044-031300-
/O.EXT.KBMX.FR.Y.0005.141103T0412Z-141103T1300Z/
MARION-LAMAR-FAYETTE-WINSTON-WALKER-PICKENS-TUSCALOOSA-JEFFERSON-
SHELBY-SUMTER-GREENE-HALE-PERRY-BIBB-CHILTON-MARENGO-DALLAS-
AUTAUGA-LOWNDES-MONTGOMERY-
INCLUDING THE CITIES OF...HAMILTON...SULLIGENT...VERNON...
FAYETTE...DOUBLE SPRINGS...JASPER...CARROLLTON...TUSCALOOSA...
BIRMINGHAM...HOOVER...COLUMBIANA...PELHAM...ALABASTER...
LIVINGSTON...EUTAW...GREENSBORO...MOUNDVILLE...MARION...
CENTREVILLE...CLANTON...DEMOPOLIS...LINDEN...SELMA...PRATTVILLE...
FORT DEPOSIT...HAYNEVILLE...MONTGOMERY
1012 PM CST SUN NOV 2 2014

...FROST ADVISORY NOW IN EFFECT UNTIL 7 AM CST MONDAY...

* TEMPERATURES...IN THE MID 30S.

* IMPACTS...FROST CAN KILL SENSITIVE VEGETATION.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FROST ADVISORY MEANS THAT FROST IS POSSIBLE. SENSITIVE OUTDOOR
PLANTS MAY BE KILLED IF LEFT UNCOVERED.

&&

$$

What forecasters said that day

The local office's own words before this frost advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before this frost advisory went out at Nov 2, 11:49 AM CST, 2 hours 28 minutes earlier.

Area forecast discussion, Nov 2, 11:49 AM CST, 2 hours 28 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1149 AM CST SUN NOV 2 2014

.UPDATE...
FOR 18Z AVIATION.

&&

.DISCUSSION...

CLEAR SKIES AND LIGHT WINDS EARLY THIS MORNING...WITH THE FIRST
FREEZE FOR MUCH OF THE AREA. WILL LET THE CURRENT FREEZE WARNING
PLAY ITSELF OUT...ASSESS LOW TEMPS THIS MORNING...AND THEN EVALUATE
THE NEED FOR ADDITIONAL COLD WEATHER PRODUCTS LATER THIS MORNING.

WE SHOULD SEE LOTS OF SUNSHINE THE NEXT COUPLE OF DAYS...WITH
SURFACE HIGH PRESSURE DRIFTING SLOWLY ACROSS THE SOUTHEASTERN
STATES. COLD ADVECTION IN WAKE OF DEPARTING SYSTEM HAS
CEASED...AND UPPER LEVEL HEIGHTS WILL RISE ALLOWING TEMPERATURES
TO MODERATE OVER THE NEXT COUPLE OF DAYS AS WELL.

MODELS AGREE ON THE GENERAL IDEA OF ANOTHER COLD FRONT ARRIVING
HERE MID-WEEK. THERE WERE SOME TIMING DIFFERENCES AMONG THE
MODELS...WITH THE 00Z GFS A BIT QUICKER WITH THE FRONT AND
ASSOCIATED RAIN SHIELD COMPARED TO THE ECMWF AND GEM. THE 06Z RUN
OF THE GFS (AND THE NAM NOW TOO...NOW THAT THE SYSTEM IS COMING
WITHIN ITS FORECAST RANGE) LEND ADDITIONAL SUPPORT TO THE SLOWER
SOLUTION. AND THAT MAKES SENSE...SINCE THE MODELS OFTEN ARE TOO
FAST WITH SYSTEMS SUCH AS THIS. GIVEN THE INCREASED CONFIDENCE IN
THE SLOWER SOLUTION...I'VE DELAYED THE TIME OF ARRIVAL AND
INCREASED THE MAGNITUDE OF THE PEAK POPS ASSOCIATED WITH THIS
SYSTEM. THERE'S STILL VERY LITTLE (IF ANY) INSTABILITY INDICATED
IN THE MODELS...SO WILL CONTINUE TO GO WITH SHOWERS (SANS THUNDER).

THE MAIN RAIN BAND SHOULD MOVE OUT FAIRLY QUICKLY ON THURSDAY.
THERE DOES REMAIN SOME QUESTION ON THE AMOUNT OF WRAP-AROUND
MOISTURE IN BEHIND THE FRONT...AND HOW LOW HEIGHTS FALL AS THE
UPPER TROUGH BOTTOMS OUT. EARLIER SOLUTIONS OF THE ECMWF THAT
SHOWED A LOW BECOMING CUT OFF APPEAR TO BE DUE TO ITS BIAS OF
DOING THAT...AND THE MEDIUM/LONG RANGE MODELS TEND TO AGREE NOW
THAT THE EASTERN STATES TROUGH THE END OF THIS WEEK WILL BE
PROGRESSIVE.

/61/

&&

.AVIATION...
18Z TAF DISCUSSION.

NO AVIATION CONCERNS AT THIS TIME. HIGH PRESSURE WILL SHIFT ACROSS
THE REGION TODAY BRINGING SOUTHEASTERLY WINDS FOR TOMORROW. ALL
ELEMENTS VFR.

88

&&

.BMX WATCHES/WARNINGS/ADVISORIES...
NONE.

&&
Hazardous weather outlook, Nov 2, 2:07 PM CST, 10 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BIRMINGHAM AL
207 PM CST SUN NOV 2 2014

ALZ011>015-017>050-032015-
MARION-LAMAR-FAYETTE-WINSTON-WALKER-BLOUNT-ETOWAH-CALHOUN-CHEROKEE-
CLEBURNE-PICKENS-TUSCALOOSA-JEFFERSON-SHELBY-ST. CLAIR-TALLADEGA-
CLAY-RANDOLPH-SUMTER-GREENE-HALE-PERRY-BIBB-CHILTON-COOSA-TALLAPOOSA-
CHAMBERS-MARENGO-DALLAS-AUTAUGA-LOWNDES-ELMORE-MONTGOMERY-MACON-
BULLOCK-LEE-RUSSELL-PIKE-BARBOUR-
207 PM CST SUN NOV 2 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE
NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

THERE IS AN INCREASED RISK FOR WILDFIRES THIS AFTERNOON DUE TO
VERY LOW RELATIVE HUMIDITY VALUES. OUTDOOR BURNING IS DISCOURAGED.

TEMPERATURES MAY ONCE AGAIN GO TO OR BELOW FREEZING AGAIN TONIGHT
ACROSS PARTS OF EAST CENTRAL ALABAMA. FROST MAY BE POSSIBLE IN
MANY OF THE OTHER AREAS AS WELL.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

DUE TO LOW HUMIDITY ON MONDAY AFTERNOON...HIGH FIRE DANGER MAY BE
POSSIBLE.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT IS NOT
EXPECTED AT THIS TIME.

The office that day

Everything else NWS Birmingham, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Nov 2, 2:03 PM CSTFire Weather WatchBMXAutauga, Barbour, Bibb, Bullock, Calhoun, Chambers and 25 more5 hr
Nov 2, 2:03 PM CSTRed Flag WarningBMXAutauga, Barbour, Bibb, Bullock, Chambers, Chilton and 22 more4 hr
Nov 2, 2:17 PM CSTFreeze WarningBMXBarbour, Blount, Bullock, Calhoun, Chambers, Cherokee and 13 more17 hr

Nearby

Frost Advisories in Alabama, 2014Every frost advisory in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.